First let me say I am diabetic and have CAD. Lately my feet and ankles have been swelling, especially late in the day. I work in air conditioning and the problem is not so pronounced during the workday. I am trying to stay in air conditioning at home but as you know that's expensive. I have 40mg. lasix prescribed but take 20mg. I have no problem with getting rid of the water but as I said feet swell again. It has been hot and humid here and I know that could be part of the problem. I also take tons of meds and some of them could cause this. Overnight the edema goes down but reappears the next day. I am scheduled for a nuclear heart stress test 8/13 and wondering if this will show a heart problem. Other than that I could take the full 40mg lasix, maybe breaking the tablet in half and taking twice a day. Does anyone else have this problem?
Hi Deljo, I too have constant swelling in the ankles and feet and I am taking a diauretic along with a beta blocker for high blood pressure. I know that diabetes can cause poor circulation and this can cause edema. Is it pitting edema? (When you press your finger on the swollen area and hold it for a few seconds, if it doesn't immediately pop back up, this is pitting)
I asked my doc why I was still having the swelling while taking the diauretic, and he said it just happens in some people. He did not want to increase my diauretic because my BP is controlled now on my current dose. He said the swelling is not dangerous in my case. I don't have any other medical issues where swelling could indicate a bigger problem. More of an annoyance.
Because of your diabetes, though, I would definitely talk to your doc, and if he/she seems to just brush it off, I would consider seeing a diabetic specialist. Your condition gives the edema a whole different perspective than mine.
Hope this helps. Please take care and keep us posted, OK?
Also when your taking a drug as you mentioned, remember that you should be eating bananas, because your losing your potasium. I'm on spironolactone 25 mg, sometimes depending on the swelling on my ankles I will take 1/2 a tablet to a full one. I know sitting at my desk where my computer and work is, causes this.
I'm begining to wonder when I had my BP takin, my BP was high, this was in a drugstore that you can sit for a few, then have your pressure done by you, no one does this. I tried a second time and it only came down one notch.
hI Deljo -
Why are you only taking 20 mg of Lasix when your prescription calls for 40 mg?
Like you, I start with 1/2 dose of the prescription prescribed - except for antibiotics - but, when that isn't enough, I increase it until I have reached the dosage prescribed. I believe that we know our own body's reaction to drugs; however, since our doctors know so very much more than we do about our needs, we must follow their directions. Therefore, since the 20 mg. didn't lower your edema, you really should take the full dosage of 40 mg. before you tell your doctor that the drug didn't work.
I also have swelling of legs during the day, which goes down by morning. I do not have diabetes (yet), but I have been trying out different beta blockers for high blood pressure, and one (Norvasc) caused my ankles and legs to swell much more even when I hadn't been on my feet for long periods of time. Since changing to another drug, I have noticed that the swelling is minimal.
My situation is different, I think. Lasix is a rather strong diuretic, but it certainly does the trick when taken as prescribed; and it won't harm you.
I know many people who take Lasix; they give it intravenously in hospitals.
I hope you'll take your prescribed dosage! You might see a huge difference in the swelling. Good luck! Mabent
Thanks to all who responded and gave me advice. I don't have pitting in my legs and ankles, at least not yet. I do try to eat a banana daily. Its good for my heart as well. I also sit at a desk all day. The reason I only take 20 mg. instead of 40 is because the cardiologist who prescribed the lasix told me it was PRN. In the cooler weather I don't need it at all. I read on line that when one has these problems in the hot & humid weather to try and stay cool. Yesterday after work I went shopping and the store was really cold. When I got home the A/C was on and even though my feel swelled some they weren't as bad as the day before. I am going to take the full dose today. Another perplexing thing to me is when I take the pill in the morning about 9, I do run to the restroom all morning. But my feet still swell in the evening hours. If I take it about 2PM I do eliminate water but my feet are still swelling. I guess the answer is to move to Alaska. I wonder if my hips, both are bad, and spine problem could have anything to do with this. I'm seeing a spine specialist next Mon. and will ask him. I don't remember if I mentioned it, but I'm 70 yrs. old, I still work fulltime and until recently seemed to be in good health. Once again thanks for all the good advice and its good to know that I'm not the only one with swelling.
Yesterday I took the full 40mg. of lasix. My feet and ankles did not swell, well barely. This morning they were their normal skinny selves. I already have taken my 40 mg. today. You were so right. thanks. Deljo
My feet,legs,ankles swell up as well and my doc put me on 40mg of Lasix well the nurse told me to take half in the morning half in the evening when my doc found out,he said no take it all in the morning it is more effective that way...I would also ask the prescribing Dr. to put you (if your not already) on potassium supplements they go hand in hand bannanas are great,but not enoough...In fact my Dr. said to take the pill and eat bannanas or watermelon...Hope this helps.